Which Medications Cause the Most Allergic Reactions?

It’s probably one of the most ironic facts in medicine that the medication that is supposed to cure us can in practice make us even more ill. These allergic reactions take place when our body’s defense system reacts to some otherwise harmless substance such as dust, some food items such as nuts, and in this case, medications as though they were dangerous intruders.

The immune system produces antibodies, powerful chemicals designed to destroy the intruders, and the end result can be an allergic reaction that can range from relatively mild to severe or even in some cases, life threatening. The symptoms are various: sneezing, a rash and in serious attacks, so called anaphylaxis, a loss of consciousness and severe breathing difficulties.

Before going on to consider which medications cause the most allergic reactions, it is important to point out that you should always consult your physician if you think that a particular treatment does not agree with you. Allergic reactions to medicine are in fact quite common, and this includes non-prescription products.

Some of the more common medicines that can in some cases cause allergic reactions are:

Aspirin, some antibiotics, some barbiturates (Phenobarbital and Pentobarbital), some Beta-Blockers (Propranolol, timolol and metoprolol), some COX-2 inhibitors, dyes used for X- Ray studies, some enzymes (trypsin and streptokinase).

Some anti-inflammatory drugs, some chemotherapy drugs and some Vaccines, but this list is not exhaustive and I repeat that you should always consult your doctor if you are worried at all.

Medications that cause the most allergic reactions are obviously the more common ones and it is important to remember that some of the more rarely used medicines and some complemtary medication do also sometimes have this adverse reaction. For example, a commonly used cold remedy Echinacea, does sometimes have an allergic effect.